Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 261, NWS Memphis, TN

May 24, 2008Chickasaw County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 24, 2008, 5:40 PM CDT for Chickasaw County, Mississippi. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 5:40 PM CDT (22:40 UTC)
Expired
May 24, 2008, 6:30 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Chickasaw County, MS

The radar

The Columbus AFB radar (KGWX), 66 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:00 PM CDTTSTM WND DMG4 Sw Houston, MSTREES DOWN ON HWY 15 BETWEEN HOUSTON AND WOODLAND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2279 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 242240
SVRMEG
MSC017-242330-
/O.NEW.KMEG.SV.W.0261.080524T2240Z-080524T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
  PYLAND...OR 6 MILES NORTHWEST OF HOUSTON...AND MOVING SOUTH AT 15
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODLAND..

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3381 8917 3382 8913 3398 8913 3402 8899
      3380 8888 3379 8890 3376 8890 3374 8893
      3373 8914
TIME...MOT...LOC 2240Z 344DEG 10KT 3395 8907

$$
2 follow-up statements
000 
WWUS54 KMEG 242314
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 PM CDT SAT MAY 24 2008

MSC017-242330-
/O.CON.KMEG.SV.W.0261.000000T0000Z-080524T2330Z/
CHICKASAW MS-
615 PM CDT SAT MAY 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN CHICKASAW COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WOODLAND...OR 8 MILES SOUTH OF HOUSTON...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3381 8917 3386 8903 3388 8893 3380 8888
      3379 8890 3376 8890 3374 8893 3373 8914
TIME...MOT...LOC 2315Z 349DEG 15KT 3376 8901

$$
000 
WWUS54 KMEG 242331
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
631 PM CDT SAT MAY 24 2008

MSC017-242341-
/O.EXP.KMEG.SV.W.0261.000000T0000Z-080524T2330Z/
CHICKASAW MS-
631 PM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHICKASAW COUNTY
HAS EXPIRED...

AT 631 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3381 8917 3386 8903 3388 8893 3380 8888
      3379 8890 3376 8890 3374 8893 3373 8914
TIME...MOT...LOC 2314Z 349DEG 15KT 3376 8901

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:59 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 24, 2:59 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT SAT MAY 24 2008

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOP OVER PORTIONS OF ARKANSAS AND
NORTHWEST MISSISSIPPI. IN ADDITION...THE REMNANTS OF THE MCS WHICH
MOVED THROUGH NORTHERN ARKANSAS THIS MORNING IS CROSSING THE
MISSISSIPPI RIVER AND MOVING INTO NORTHWEST TENNESSEE. SOME OF
THIS ACTIVITY HAS GOTTEN STRONG AND CANT COMPLETELY RULE OUT A
SEVERE STORM OR TWO. ALL OF THE THUNDERSTORM ACTIVITY SHOULD
WEAKEN BY SUNSET. ADDED 20 POPS TO THE FORECAST FOR THE EVENING
HOURS. SUNDAY SHOULD BE A REPEAT OF TODAY WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE OVER MAINLY THE WESTERN HALF OF THE
FORECAST AREA AS ANOTHER MCS WILL LIKELY FORM OUT IN THE PLAINS
TONIGHT AND APPROACH THE FORECAST AREA DURING THE DAY ON SUNDAY.
HAVE KEPT SUNDAY NIGHT DRY FOR NOW BUT WOULDNT RULE OUT A
THUNDERSTORM OR TWO DURING THE EVENING HOURS. BY MONDAY...A COLD
FRONT WILL APPROACH THE REGION FROM THE NORTH WHICH WILL ENHANCE
THE CHANCE OF THUNDERSTORMS OVER THE REGION. THE FRONT WILL MOVE
INTO THE FORECAST AREA BY TUESDAY WITH THE BEST CHANCE FOR RAIN
OCCURRING TUESDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. THE FRONT
SHOULD MOVE OUT OF THE REGION AND DIE OUT BY WEDNESDAY NIGHT. HIGH
PRESSURE SHOULD MOVE INTO THE FORECAST AREA BY THURSDAY KEEPING
THINGS DRY FOR THE END OF NEXT WEEK WHILE TEMPERATURES REMAIN A
LITTLE ABOVE NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  90  73  91 /  20  20  10  30
MKL  64  88  69  91 /  20  10  10  30
JBR  68  89  70  92 /  20  20  10  30
TUP  66  89  70  89 /  20  10  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 5:00 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
500 AM CDT SAT MAY 24 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
500 AM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS COULD APPROACH SEVERE LIMITS THIS
AFTERNOON GENERALLY ALONG AND WEST OF A KENNETT TO SOMERVILLE TO
FULTON MISSISSIPPI LINE. SMALL HAIL AND WIND GUSTS TO 45 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 24, 2:44 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
244 PM CDT SAT MAY 24 2008

ARZ028-TNZ049-242030-
MISSISSIPPI AR-TIPTON TN-
244 PM CDT SAT MAY 24 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES SOUTHEAST OF JOINER AT 244 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI AND TIPTON COUNTIES...INCLUDING THE CITY OF
WILSON...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, May 24, 3:27 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SAT MAY 24 2008

TNZ049-089-242100-
FAYETTE TN-TIPTON TN-
327 PM CDT SAT MAY 24 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES EAST OF DIXONVILLE AT 327 PM CDT...
MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN FAYETTE AND TIPTON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY..
Special weather statement, May 24, 4:18 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CDT SAT MAY 24 2008

MSZ008-242200-
TATE MS-
418 PM CDT SAT MAY 24 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6
MILES NORTH OF INDEPENDENCE AT 418 PM CDT...MOVING SOUTHEAST AT 30
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN TATE COUNTY SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 24, 4:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
435 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     13 S OLIVE BRANCH       34.77N 89.83W
05/24/2008  E60 MPH          TATE               MS   TRAINED SPOTTER

            ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.

&&

TAB
Local storm report, May 24, 4:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     13 S OLIVE BRANCH       34.77N 89.83W
05/24/2008  E60.00 MPH       TATE               MS   TRAINED SPOTTER

            ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.

0446 PM     HAIL             SENATOBIA               34.62N 89.97W
05/24/2008  E0.88 INCH       TATE               MS   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA

&&

TAB
Local storm report, May 24, 5:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     13 S OLIVE BRANCH       34.77N 89.83W
05/24/2008  E60.00 MPH       TATE               MS   TRAINED SPOTTER

            ALLEN ROAD AND HWY 305 IN SOUTHEAST DESOTO COUNTY.

0446 PM     HAIL             SENATOBIA               34.62N 89.97W
05/24/2008  E0.88 INCH       TATE               MS   TRAINED SPOTTER

            NICKEL SIZE HAIL IN SOUTHWEST SENATOBIA

0500 PM     HAIL             4 W ETTA                34.47N 89.27W
05/24/2008  E0.88 INCH       LAFAYETTE          MS   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL 4W ETTA

&&

TAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:08 PM CDTSevere Thunderstorm WarningMEGTallahatchie37 min
May 24, 3:57 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall48 min
May 24, 4:35 PM CDTSevere Thunderstorm WarningMEGLafayette, Marshall40 min
May 24, 4:35 PM CDTSevere Thunderstorm WarningMEGPanola, Tate40 min
May 24, 4:51 PM CDTSevere Thunderstorm WarningMEGQuitman, Tunica39 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningMEGLafayette, Pontotoc, Union20 min
May 24, 5:14 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola46 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningMEGMonroe25 min
May 24, 5:35 PM CDTSevere Thunderstorm WarningMEGLafayette26 min
May 24, 5:38 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc34 min
May 24, 5:54 PM CDTSevere Thunderstorm WarningMEGCalhoun51 min
May 24, 6:38 PM CDTSevere Thunderstorm WarningMEGCalhoun22 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.